Iowa, 2008

Winter Weather in Iowa, December 3, 2008

December 3, 2008 · NWS DVN · 21 events in 21 counties and zones

An arctic front swept through the region on December 3, 2008 accompanied by a band of snow behind the frontal passage. Mainly light snow fell for about a 5 to 7 hour period with total accumulations of 2 to 4 inches across eastern Iowa and northwest and western Illinois.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An arctic front swept through the region on December 3, 2008 accompanied by a band of snow behind the frontal passage. Mainly light snow fell for about a 5 to 7 hour period with total accumulations of 2 to 4 inches across eastern Iowa and northwest and western Illinois. The most reported was 4.1 inches at the Quad City International Airport at Moline, Illinois. Two indirect fatalities occurred in eastern Iowa due to vehicle accidents on snow and ice covered highways, one in Iowa county and the other in Louisa county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 3, 4:30 AM CST, 1 hour earlier.

Area forecast discussion, Dec 3, 4:30 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CST WED DEC 3 2008

.SYNOPSIS...
SFC COLD FRONT MOVING THROUGH NORTHWEST CWA ATTIM. SOUTHERLY WINDS IN
ADVANCE OF FRONT ALONG WITH INCREASING MID/HIGH CLOUDS HELPING HOLD
TEMPS UP IN THE M/U30S MANY LOCATIONS. MEANWHILE... MAIN SURGE OF
COLD AIR LAGGING BEHIND THE FRONT BUT NOT BY TOO MUCH... WITH TEMPS
PLUNGING THROUGH THE 20S ACROSS NORTHWEST AND NORTH CENTRAL IA WITH
TEENS TO AROUND 20 DEGS IN SOUTHWEST MN. PCPN POST FRONTAL AND ALL
SNOW WITH REGIONAL RADAR SHOWING GENERAL TREND OF DECREASING
INTENSITY AS FORCING MECHANISMS IN FORM OF LOW TO MID LEVEL
FRONTOGENETICAL FORCING AND UPPER DIVERGENCE WITH RRQ OF H3 JET STREAK
WANE... WITH JET MOVING FROM UPPER MIDWEST INTO THE GREAT LAKES.
HOWEVER... PVA WITH INCOMING VORT MAX SUSTAINING BROAD AREA OF -SN
WITH FEW BANDS OF MOD SNOW.              ..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
VERY CHALLENGING FCST WITH REGARD TO SNOW AMOUNTS AND LOCATION. SFC
COLD FRONT TO EXIT CWA THIS MORNING FOLLOWED BY STEADY TO THEN
FALLING TEMPS WITH STRONG COLD ADVECTION ON BRISK NORTHWEST WINDS
GUSTING AROUND 30 MPH AT TIMES. PCPN ALL POST FRONTAL AND ALL SNOW.
MODELS IN GOOD AGREEMENT ON BRINGING INTENSIFYING BOUT OF LIFT OVER
THE CWA LATE MORNING AND AFTN... WITH MANY FACTORS SUPPORTING CWA IN
CROSS HAIRS FOR HEAVIEST ACCUMS WITH SYSTEM. SECONDARY JET STREAK
OVER CENTRAL PLAINS TO INTENSIFY AND MOVE OVER AREA THIS AFTN PLACING
CWA IN FAVORED RRQ AND INCREASING UPPER DIVERGENCE. AT SAME TIME...
STRONG TROPOSPHERE THERMAL GRADIENT WITH DECENT SHOT OF LOW/MID LEVEL
FRONTOGENETICAL FORCING SUPPORTIVE OF BANDED SNOW WITH LIFT
MAXIMIZED IN H85 TO H6 LAYER THROUGH DENDRITIC GROWTH ZONE AND
FAVORED FOR SEVERAL HOUR PERIOD OF LEAST 1/HR ACCUMS. MODEL QPFS
IN PRETTY GOOD AGREEMENT OF AROUND 0.25 INCH TO A LITTLE HIGHER.
PROBLEM IS THAT THE MODELS DISAGREE ON WHERE AXIS OF HEAVIER QPF WILL
RESIDE. NAM WOULD SUPPORT THIS AXIS BEING FROM QUAD CITIES S/E... BUT
DISCARDED ITS SOLUTION DUE TO POOR VERIFICATION AS IT DEPICTS SNOW
ALL BUT DIMINISHING BY NOW BEFORE REDEVELOPING THIS AFTN... BUT
REGIONAL RADARS AND OBS SHOW OTHERWISE. THUS... FAVORED MORE STABLE
ECMWF AND ALSO GFS WHICH CORRECTLY HANGING ONTO -SN THIS MORNING
OVER NE INTO WESTERN IA WITHIN ZONE OF PVA AHEAD OF VORT MAX DIVING
SOUTHEAST THROUGH WESTERN SD. LOCATION OF FRONT BEING JUST EAST OF CWA
18Z AND LIFT POST FRONTAL SHOULD PLACE SWATH OF HEAVIER FROM QUAD
CITIES TO NORTH/WEST. QPF...COBB OUTPUT FROM GFS AND USING RATES OF
1+ FOR 3-5 HR PERIOD ALL SUPPORT 3-5 INCH ACCUMS IN HEAVIER BAND(S)
THOUGH WOULD NOT BE AT ALL SURPRISED TO SEE SOME 6 INCH AMOUNTS GIVEN
STRENGTH OF FORCING AND PERIOD OF FRONTOGENETICAL FORCING SHOWING TO
BE MORE PROLONGED WITH SYSTEM SLOWING DOWN. CHALLENGING ALSO IS THE
ARRIVAL OF COLDER AIR DURING EVENT WITH SLR RATIOS CLIMBING FROM
10:1-12:1 TO ON AVERAGE AROUND 17:1 OR A BIT HIGHER TOWARD END OF
EVENT. THUS FLUFFY SNOW SUSCEPTIBLE TO BLOWING/DRIFTING OVER RESIDUAL
CRUST. OVERALL LAYOUT OF ADVISORY LOOKS GOOD THOUGH CANT RULE OUT
NEEDING TO EXPAND ADVISORY TO INCLUDE SOME OR ALL OF REMAINING FAR
SOUTHERN COUNTIES. CANT RULE OUT NEEDING TO EXTEND ADVISORY THROUGH
THIS EVE TO ACCOUNT FOR BLOWING/DRIFTING AND WITH SYSTEM SLOWING... AND
PASS ON TO DAY CREW.

.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
ELONGATED CHANNELED VORT COMPLEX WITH LINGERING TAIL OF UPPER JET MAX
STILL STREAKING OVERHEAD WILL LOOK TO COMBINE WITH UNSTABLE LLVLS
/1000-H85 MB/ FOR A SNOW SHOWER SET-UP ON THU...BUT MOISTURE
AVAILABILITY TO FUEL MUCH MORE THAN FLURRIES AT QUESTION...LOOKING AT
SUCH DRY MID AND UPPER LEVELS ON FCST SOUNDINGS. WILL KEEP BULK OF
CWA ONGOING WITH FLURRY WORDING...BUT MAY INTRODUCE 20 POPS FOR SNOW
SHOWERS IN THE FAR NORTH. COLD START TO THE DAY...FRESH SNOW COVER
AND PROBABLE CU BLOSSOMING IN THE UNSTABLE LLVLS FOR MOSTLY CLOUDY
CONDITIONS SUPPORT THE UNDER-CUTTING OF EVEN THE COOLEST OF HIGH TEMP
GUIDANCE FOR THU WITH WIDESPREAD LOW TO MID 20S...BUT THE FWC HIGHS
MAY BE CLOSE. BRUNT OF THE POST SYSTEM LLVL/H85 MB COLD POOL
ACCORDING THE THE LATEST RUN 00Z MODELS...STILL WILL LOOK TO SEEP
DOWN ACRS THE REGION AS THU PROGRESSES...WITH NEG MID TEEN C OR EVEN
COLDER VALUES MAXING OUT OVERHEAD BY LATE AFTERNOON ACRS THE DVN CWA.
IF DEEP SUBSIDENCE CAN ASSIST TOP-DOWN DRYING FOR SOME CLEARING THU
NIGHT...THE STAGE WILL BE SET FOR A VERY COLD PERIOD WITH LOW TEMP
VALUES WELL DOWN IN THE SINGLE DIGITS MUCH LIKE WHAT THE COLDEST
GUIDANCE/THE FWC/ IS ADVERTISING. ZERO VALUES IN COLD AIR DRAINAGE
LOCATIONS IN THE NORTH ALSO POSSIBLE WITH ANY CLR OUT DURATION.

RETURN FLOW ON FRI AHEAD OF NEXT MAJOR WESTERN RIDGE-RIDING VORT TO
BE REALIZED MAINLY ALOFT AGAIN...AND WILL ONLY GO A CATEGORY OR TWO
HIGHER FOR FRI HIGH TEMPS THAN WHAT WILL BE ADVERTISED FOR THU.
SPEAKING OF THE INCOMING VORT/CLIPPER SYSTEM/...THE LATEST RUN 00Z
MEDIUM RANGE MODELS CONTINUE TO PROPAGATE DOWN A STRONG WAVE IN STEEP
NORTHWEST FLOW PATTERN LATER FRI NIGHT INTO SAT...BUT ARE STILL
VARYING ON SOUTHWARD EXTENT OF THE DIGGING PROCESS. THE GFS IS
SOMEWHAT SLOWER AND WEAKER THAN THE ECMWF OR UKMET...BUT IS FURTHER
SOUTH AND WOULD BRING WIDESPREAD SNOWS TO MOST OF THE DVN CWA FROM
NORTHWEST-TO-SOUTHEAST LATER FRI NIGHT INTO SAT MORNING. ITS
SLOWER PROGRESS WOULD ALSO ALLOW LIGHT SNOW TO LINGER WELL INTO
THE DAY SAT. THE ECMWF IS FURTHER NORTH BUT MORE VIGOROUS AND
PROGRESSIVE...TARGETING MAINLY THE NORTHEAST THIRD TO HALF OF THE
DVN CWA WITH SNOWFALL. THIS SYSTEM IS LOOKING MORE AND MORE LIKE AT
LEAST A 1-3 INCH SNOW PRODUCING CLIPPER FOR THE NORTHERN OR
NORTHEASTERN PORTIONS OF THE DVN FCST AREA...LOOKING AT AVAILABLE
MOISTURE AND THERMAL PROFILES/HIGH LSRS. IT/S JUST HOW FAR SOUTH THE
MAIN LOW AND FORCING SWATH CAN DIG. HIGH CHC POPS ARE ALREADY
ADVERTISED FOR THE NORTH AND NORTHEAST FOR FRI NIGHT AND WILL LET
RIDE. WILL MAKE NO CHANGES PAST SAT...BUT THE ENSEMBLE MEMBERS ARE
STILL PAINTING AN ACTIVE INLAND WAVE PROPAGATION TRAIN ACRS THE CONUS
FOR NEXT WEEK.     ..12..

&&

.AVIATION...
COLD FRONT PASSING ACROSS THE TERMINALS NEXT 1-3 HRS. CIGS TO GRADUALLY
LOWER TO MVFR WITHIN SEVERAL HOURS AFTER FRONTAL PASSAGE. AN UPPER
LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATE THIS MORNING AND THIS
AFTERNOON BRINGING A PERIOD OF 3-5 HRS OF SNOW. SNOW MODERATE TO
POSSIBLY LOCALLY HEAVY AT TIMES WITH IFR TO POSSIBLY LOW IFR
CONDITIONS. NORTHWEST WINDS GUST 20-28 KTS DEVELOPING LATE MORNING AND
THIS AFTN. CIGS TO GRADUALLY LIFT TO VFR TONIGHT AS SYSTEM PUSHES
EAST. WINDS SLOWLY DIMINISH TO AROUND 10 KTS TONIGHT AND BACK SOME TO
THE WEST BY 12Z.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR CLINTON-DES MOINES-JACKSON-LOUISA-MUSCATINE-
     SCOTT.

     WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-HENRY
     IA-IOWA-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-VAN BUREN-
     WASHINGTON.

IL...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR BUREAU-CARROLL-HENDERSON-HENRY IL-JO DAVIESS-
     MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

05/12
Hazardous weather outlook, Dec 3, 5:16 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CST WED DEC 3 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
516 AM CST WED DEC 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL OVERSPREAD THE REGION THIS MORNING THROUGH MIDDAY. SNOW
ACCUMULATIONS OF 2 TO 5 INCHES IS EXPECTED ROUGHLY ALONG AND
NORTHWEST OF A BURLINGTON IOWA... TO PRINCETON ILLINOIS AXIS WHERE
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM. LOCALLY
HIGHER AMOUNTS WILL BE POSSIBLE. THE SNOW WILL TAPER OFF TO
FLURRIES AND END FROM WEST TO EAST THIS AFTERNOON AND EARLY EVENING.
BRISK NORTHWEST WINDS INCREASING TO 15 TO 30 MPH WILL PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWEST WINDS OF 5 TO 10 MPH WILL PRODUCE WIND CHILLS AROUND ZERO
OR EVEN BELOW ZERO NORTHWEST OF A LINE FROM IOWA CITY...TO FREEPORT
EARLY THURSDAY MORNING.

A CLIPPER TYPE SYSTEM WILL BRING ANOTHER CHANCE FOR AT LEAST LIGHT
ACCUMULATING SNOW TO MUCH OF THE OUTLOOK AREA FRIDAY NIGHT INTO
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT THE
SNOWFALL OBSERVER NETWORK SHOULD BE ACTIVATED. SPOTTER REPORTS
OF SNOWFALL AMOUNTS DURING AND AFTER THE EVENT WOULD BE GREATLY
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
December 3, 5:30 AM CST to 11:15 AM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Winter Weather, Benton

When
December 3, 5:45 AM CST to 11:30 AM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Winter Weather, Iowa

When
December 3, 5:45 AM CST to 11:30 AM CST
Where
Iowa forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

An indirect fatality occurred at about 845 am CST on Interstate 80 in Iowa county just east of the Marengo interchange. A van collided with a semi on the snow and ice covered interstate, killing the van driver.

Winter Weather, Delaware

When
December 3, 6:00 AM CST to 1:00 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Winter Weather, Linn

When
December 3, 6:25 AM CST to 1:15 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Winter Weather, Jones

When
December 3, 6:45 AM CST to 1:30 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Winter Weather, Dubuque

When
December 3, 7:00 AM CST to 2:00 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Winter Weather, Keokuk

When
December 3, 7:30 AM CST to 2:00 PM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Winter Weather, Cedar

When
December 3, 8:00 AM CST to 1:45 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 3, 8:00 AM CST to 2:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 3, 8:00 AM CST to 1:45 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 3, 8:00 AM CST to 2:30 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 3, 8:30 AM CST to 3:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Winter Weather, Muscatine

When
December 3, 8:45 AM CST to 3:00 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Winter Weather, Clinton

When
December 3, 9:00 AM CST to 3:45 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Winter Weather, Van Buren

When
December 3, 9:00 AM CST to 3:00 PM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
December 3, 9:10 AM CST to 3:40 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
December 3, 10:30 AM CST to 3:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Winter Weather, Louisa

When
December 3, 11:00 AM CST to 3:30 PM CST
Where
Louisa forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

An indirect fatality occurred in extreme southern Louisa county on U.S. Highway 61 just north of Iowa Highway 78 at about 232 pm CST. An SUV collided with a semi on the snow and ice covered road, killing the SUV driver.

Winter Weather, Des Moines

When
December 3, 11:58 AM CST to 4:10 PM CST
Where
Des Moines forecast zone
Reported by
Trained Spotter
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
December 3, 12:00 PM CST to 3:55 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Iowa2008-12-03Vehicle/Towed TrailerIndirect
Winter Weather, Louisa2008-12-03Vehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143663, 143662, 143671, 143666, 143678, 143675, 143668, 143676, 143664, 143673, 143674, 143684, 143672, 143680, 143665, 143683, 143681, 143670, 143679, 143667, 143677.